Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 79, NWS Mobile, AL

March 29, 2008George County, Greene County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Mar 29, 2008, 4:43 PM CDT for George County, Greene County, Mississippi. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 29, 2008, 4:43 PM CDT (21:43 UTC)
Expired
Mar 29, 2008, 5:10 PM CDT
In force
27 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties George County, MS, Greene County, MS

The radar

The Mobile radar (KMOB), 54 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 29, 4:50 PM CDTHAIL 1.758 Nw Lucedale, MSREPORTED BY LUCEDALE COMMERCIAL RADIO STATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2008-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 418 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2008-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
418 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 292144
SVRMOB
MSC039-041-292230-
/O.NEW.KMOB.SV.W.0079.080329T2143Z-080329T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
443 PM CDT SAT MAR 29 2008

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GEORGE COUNTY IN SOUTHEAST MISSISSIPPI...
  SOUTHERN GREENE COUNTY IN SOUTHEAST MISSISSIPPI...

* UNTIL 530 PM CDT

* AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR VERNAL...OR ABOUT 8 MILES NORTHWEST OF
  LUCEDALE...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PISGAH BY 500 PM CDT...
  8 MILES SOUTH OF ROUNSAVILLE BY 510 PM CDT...

LAT...LON 3118 8845 3096 8844 3089 8881 3108 8882
TIME...MOT...LOC 2143Z 261DEG 20KT 3104 8860

$$
2 follow-up statements
000 
WWUS54 KMOB 292151
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
451 PM CDT SAT MAR 29 2008

MSC039-041-292230-
/O.CON.KMOB.SV.W.0079.000000T0000Z-080329T2230Z/
GEORGE MS-GREENE MS-
451 PM CDT SAT MAR 29 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN GREENE AND NORTHERN GEORGE COUNTIES...

AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR VERNAL...OR ABOUT 8 MILES SOUTH OF LEAKESVILLE...MOVING
EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  PISGAH BY 500 PM CDT...
  8 MILES SOUTH OF ROUNSAVILLE BY 510 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3118 8845 3107 8844 3106 8845 3096 8844
      3089 8881 3106 8864 3114 8861 3114 8859
      3117 8853
TIME...MOT...LOC 2151Z 261DEG 20KT 3105 8855

$$
000 
WWUS54 KMOB 292210
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
511 PM CDT SAT MAR 29 2008

MSC039-041-292221-
/O.CAN.KMOB.SV.W.0079.000000T0000Z-080329T2230Z/
GEORGE MS-GREENE MS-
511 PM CDT SAT MAR 29 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GREENE AND
NORTHERN GEORGE COUNTIES IS CANCELLED...

LAT...LON 3118 8845 3107 8844 3106 8845 3096 8844
      3089 8881 3106 8864 3114 8861 3114 8859
      3117 8853
TIME...MOT...LOC 2211Z 261DEG 20KT 3107 8842

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 4:20 PM CDT, 23 minutes earlier.

Area forecast discussion, Mar 29, 4:20 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
420 PM CDT SAT MAR 29 2008

.SHORT TERM TONIGHT THROUGH MONDAY NIGHT...ONGOING SHOWERS AND
THUNDERSTORMS LATE THIS AFTERNOON CONTINUE TO EXPAND IN COVERAGE AND
INTENSITY. THESE SHOWERS AND STORMS HAVE DEVELOPED IN RESPONSE TO
DECREASED STABILITY DUE TO BOUNDARY LAYER HEATING WITH SURFACE BASED
CAPES AROUND 1200 J/KG AND ERODING MID LEVEL CAP AT AROUND 9KT FT.
THE APPROACH OF A SLOW MOVING UPPER LEVEL SHORTWAVE (DISTURBANCE) IS
ALSO PLAYING IN ROLE IN SUPPORTING DEEPER CONVECTION. THE SHOWERS
AND STORMS WILL GRADUALLY DISSIPATE THROUGH THE EVENING HOURS AS THE
SHORTWAVE MOVES EAST OF THE FORECAST AREA...AND DRIER AIR MOVES IN
ON THE BACKSIDE.

MEANWHILE THE SURFACE RIDGE EXTENDING FROM THE CAROLINAS SOUTHWEST
INTO THE FORECAST AREA WILL REMAIN PERSISTENT THROUGH MONDAY NIGHT.
THIS WILL MAINTAIN A SOUTHEAST WIND FLOW AT THE SURFACE...PROVIDING
ENOUGH MOISTURE FOR PATCHY FOG TO FORM EACH NIGHT UNDER DRIER MID
LAYER AIR. THE DRIER AIR ABOVE THE BOUNDARY LAYER HOWEVER WILL CUT
BACK ON PRECIPITATION COVERAGE...SO SHOULD ONLY SEE A FEW ISOLATED
(10%) AFTERNOON AND EVENING SHOWERS ON SUNDAY. UPPER RIDGE
STRENGTHENS SLIGHTLY ON MONDAY...SO HAVE NOT MENTIONED ANY PRECIP AT
THIS TIME. BUT MAY NEED TO ADD ISOLATED IF SEABREEZE DEVELOPMENT
PROVIDES ENOUGH FORCING AND POOLING OF MOISTURE FOR CONVECTION TO
POP. /22

&&

.LONG TERM TUESDAY THROUGH SATURDAY...MODELS INDICATE THAT ANOTHER
FRONTAL BOUNDARY SHOULD BEGIN TO AFFECT THE AREA BY TUESDAY AS IT
APPROACHES FROM THE WEST...THEN DRIFT VERY SLOWLY EAST ACROSS THE
AREA WHILE GRADUALLY DISSIPATING THROUGH LATE WEDNESDAY. THIS WILL
BRING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS TO THE REGION
DURING THE MIDDLE PART OF THE WEEK. KEPT A SLIGHT CHANCE OF RAIN
THROUGH THE END OF THE WEEK...AS MODELS INDICATE YET ANOTHER FRONT
POSSIBLE BY FRIDAY. RIGHT NOW JUST HAVE ISOLATED POP ON FRIDAY...BUT
THIS MAY HAVE TO BE INCREASED TO CHANCE POPS ON LATER FCST PACKAGES.
WITH THE FRONTAL BOUNDARIES MENTIONED HERE GENERALLY REMAINING NORTH
OF THE FCST AREA...AND WITH OVERALL RIDGING CONTINUING...BASICALLY
LOOKING FOR A CONTINUED EAST TO SOUTHEAST FLOW THROUGH THE PERIOD.
THIS WILL RESULT IN A CONTINUATION OF MILD TEMPS...SLIGHTLY ABOVE
NORMAL AT MOST LOCATIONS. /12

&&

.MARINE...WEAK HIGH PRESSURE OVER THE NORTH CENTRAL GULF WILL MOVE
EAST THROUGH MONDAY AS A SURGE OF COOLER AIR MOVES SOUTHWARD OVER THE
SOUTHEAST STATES. AS A RESULT EASTERLY WINDS AND SEAS WILL BUILD
LATE SUNDAY NIGHT AND CONTINUE THROUGH MONDAY EVENING DUE TO A BETTER
THERMAL GRADIENT NEAR THE COAST. A SMALL CRAFT ADVISORY MAY NEEDED
FOR MONDAY FOR THE OFFSHORE WATERS. OTHERWISE...A LIGHT TO MODERATE
SOUTHERLY WIND FLOW WILL CONTINUE THROUGH MUCH OF THE WEEK AS HIGH
PRESSURE SETTLES ALONG MID ATLANTIC COAST. /32

&&

.FIRE...A DISSIPATING FRONTAL BOUNDARY ACROSS THE AREA WILL BRING A
CHANCE OF SHOWERS AND A FEW THUNDERSTORMS THIS EVENING. DRIER
CONDITIONS EXPECTED ON SUNDAY AND MONDAY AS HIGH PRESSURE
BUILDS...BUT RAIN CHANCES WILL INCREASE ONCE AGAIN WITH THE NEXT
FRONT ON TUESDAY AND WEDNESDAY. OTHERWISE...WITH THE ONSHORE FLOW
CONTINUING...ATMOSPHERIC MOISTURE AND RH VALUES SHOULD BE WELL ABOVE
CRITICAL LEVELS. EXPECT PATCHY LATE NIGHT AND EARLY MORNING FOG TO
CONTINUE OVER THE NEXT COUPLE OF DAYS...DENSE IN SOME LOCATIONS. /22

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      57  79  59  76 /  10  05  05  05
PENSACOLA   59  77  59  72 /  10  10  10  05
DESTIN      59  73  60  72 /  10  10  10  05
EVERGREEN   55  78  55  77 /  20  10  10  05
WAYNESBORO  58  81  54  77 /  20  10  10  05
CAMDEN      56  80  55  75 /  30  10  10  05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Mar 29, 5:00 AM CDT, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
500 AM CDT SAT MAR 29 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-301200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
500 AM CDT SAT MAR 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF INLAND SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA
PANHANDLE...AND THE ADJACENT COASTAL WATERS OF ALABAMA AND NORTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

AREAS OF DENSE FOG REDUCING VISIBILITIES BELOW ONE QUARTER OF A MILE
WILL CONTINUE THROUGH 9 AM ACROSS PORTIONS OF SOUTHWEST ALABAMA AND
NORTHWEST FLORIDA.

THE AIRMASS WILL BECOME WARM AND UNSTABLE THIS AFTERNOON AND
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP MAINLY ACROSS AREAS NORTH OF HIGHWAY 84. SOME OF THE STORMS
COULD BECOME STRONG TO BRIEFLY SEVERE WITH THE MAIN THREATS BEING
GUSTY WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Mar 29, 3:46 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
346 PM CDT SAT MAR 29 2008

MSZ079-292115-
GEORGE-
346 PM CDT SAT MAR 29 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER GEORGE COUNTY...

AT 338 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER WEST CENTRAL GEORGE COUNTY...AND MOVING EAST AT 10
MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
CENTRAL GEORGE COUNTY THROUGH 415 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Special weather statement, Mar 29, 3:50 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
350 PM CDT SAT MAR 29 2008

MSZ075-078-292115-
STONE-PERRY-
350 PM CDT SAT MAR 29 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER STONE AND PERRY
COUNTIES...

AT 349 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES NORTHEAST OF WHITES CROSSING...AND MOVING EAST
AT 15 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
SOUTH CENTRAL PERRY COUNTY AND NORTHEASTERN STONE COUNTY THROUGH 415
PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

Nearby

Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.